Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 15, 2003, 4:47 AM PST for 5 counties in California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2003, 4:47 AM PST (12:47 UTC)
- Expired
- Mar 15, 2003, 5:30 AM PST
- In force
- 43 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Sacramento County, CA, Solano County, CA, Sutter County, CA, Yolo County, CA, Yuba County, CA
The radar
The Sacramento radar (KDAX), 30 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
435 WUUS56 KSTO 151247 SVRSTO CAC067-095-101-113-115-151330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 443 AM PST SAT MAR 15 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SOLANO COUNTY IN CALIFORNIA NORTHWESTERN SACRAMENTO COUNTY IN CALIFORNIA SOUTHERN SUTTER COUNTY IN CALIFORNIA SOUTHWESTERN YUBA COUNTY IN CALIFORNIA EASTERN YOLO COUNTY IN CALIFORNIA * VALID UNTIL 530 AM PST * AT 434 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 13 MILES NORTHWEST OF NICOLAUS TO 5 MILES SOUTH OF DIXON...MOVING EAST AT 20 MPH TOWARDS THE GREATER SACRAMENTO METROPOLITAN AREA. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... DAVIS DIXON NICOLAUS SACRAMENTO WOODLAND THESE THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS OVER 55 MILES AN HOUR. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3899 12182 3837 12184 3839 12149 3910 12148 $$ LAM/BASIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:00 AM PST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 15, 2:00 AM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 AM PST SAT MAR 15 2003
MODERATE TO HEAVY PRECIP ACROSS THE CWA HAS PROMPTED US TO ISSUE AN
URBAN AND SMALL STREAM FLOOD WARNING THRU EARLY THIS MORNING FOR THE
VALLEY AND FOOTHILLS. RAINFALL RATES HAVE BEEN AVERAGING 0.10-0.20
IN/HR ACROSS MANY LOCATIONS WITH THE CURRENT BAND OF PRECIP.
MEANWHILE LATEST IR IMAGERY SHOWS RAPIDLY COOLING TOPS WITH NEXT
BAND JUST OFFSHORE.
WILL LET WIND ADVISORY FOR ALL AREAS EXPIRE WITH DAYTIME ZONE
ISSUANCE. MOST WINDS UP TO NOW HAVE BEEN BORDER LINE...AND EXPECT A
GRADUAL DECREASE DURING THE DAY.
FOR WINTER PRODUCTS...WILL LEAVE WINTER STORM WARNINGS IN PLACE FOR
THE SIERRA...WHERE AN ADDITIONAL 1.50-2.50 INCHES OF QPF IS EXPECTED
BETWEEN 12Z-00Z TODAY. LATEST ETA SUGGESTS THAT DECENT PRECIP COULD
EXTEND INTO THE FIRST HALF OF TONIGHT...BUT WILL ALLOW THE DAY SHIFT
THE LUXURY OF EITHER EXTENDING THE WARNING OR PERHAPS DOWNGRADING IT
TO ADVISORY. ONLY CHANGES WILL BE TO CHANGE WARNINGS TO ADVISORIES
ACROSS THE NORTHERN AND COASTAL MOUNTAINS...AS BORDERLINE HIGH SNOW
LEVELS WILL COMBINE WITH BEST DYNAMICS SHIFTING FURTHER SOUTH DURING
THE COURSE OF THE DAY. HOWEVER...COULD SQUEEZE OUT ANOTHER 4-8
INCHES OF SNOW UP THERE ABOVE 5000 FEET.
MAIN EMPHASIS TODAY WILL BE ON SEVERE WEATHER POTENTIAL ACROSS THE
CENTRAL VALLEY AND PERHAPS THE FOOTHILLS. VERY STEEP LAPSE RATES
EXPECTED THIS AFTERNOON...ESPECIALLY IF WE GET SOME BREAKS IN THE
CLOUDS. GOOD HELICITY VALUES AND LAPSE RATES SUGGEST SUPERCELL
POTENTIAL AND LOW WET BULBS INDICATE LARGE HAIL THREAT. GOOD
DISCUSSION FROM STORM PREDICTION CENTER...WHICH PLACES PART OF THE
CENTRAL VALLEY IN THE SLIGHT RISK CATEGORY.
PRECIP SHOULD TAPER TO SHOWERS LATE SATURDAY NIGHT INTO SUNDAY.
ANOTHER SHORTWAVE WILL PIVOT AROUND HUGE GULF OF ALASKA LOW LATER
SUNDAY AFTERNOON INTO EARLY MONDAY WITH ANOTHER ROUND OF MAINLY
LIGHT TO MODERATE PRECIP. SNOW LEVELS SHOULD BE DOWN TO 3500-4500
FEET IN MOST AREAS BY THIS TIME.
EXTENDED...ONLY MAJOR CHANGES WILL BE TO INTRODUCE MORE DRYING ON
TUESDAY AS UPPER LEVEL RIDGE AXIS NOSES INTO NRN CA. MODEL TIMING
DIFFERENCES WITH THE GFS AND THE UKMET/ECMWF/CANADIAN MAKES IT TOUGH
TO PICK OUT THE DRY DAYS FROM WED-FRI...SO WILL PUNT FOR NOW.
.STO...WINTER STORM WARNING TODAY FOR THE SIERRA NEVADA.
...SNOW ADVISORY TODAY FOR THE MOUNTAINS OF SHASTA COUNTY
SOUTHWARD ALONG THE COASTAL RANGE TO NORTHERN LAKE COUNTY.
BASILHazardous weather outlook, Mar 14, 7:00 AM PST, 21 hours 47 minutes before
CAZ013>019-063-064-066>069-151500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST FRI MAR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY AIRMASS WILL REMAIN UNSTABLE TODAY AHEAD OF ANOTHER STORM SYSTEM IN A SERIES OF STORM SYSTEMS EXPECTED TO MOVE INTO NORTHERN CALIFORNIA STARTING THIS EVENING. EACH SYSTEM WILL BRING A THREAT OF MORE RAIN AND MOUNTAIN SNOW INTO NORTHERN CALIFORNIA THROUGH DAY SEVEN. A WINTER STORM WARNING REMAINS IN EFFECT TODAY AND TONIGHT FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY. REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS. A WINTER STORM WARNING HAS BEEN ISSUED BEGINNING TONIGHT FOR THE MOUNTAINS OF SHASTA COUNTY SOUTHWARD TO THE INTERIOR COASTAL RANGE OF NORTHERN LAKE COUNTY. REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT FOR THE MOST OF THE INTERIOR NORTHERN CALIFORNIA. REFER TO THE INTERIOR NORTHERN CALIFORNIA ZONE FORECASTS (FPUS56 KSTO ZFPSTO) FOR DETAILS). .DAYS TWO THROUGH SEVEN A WINTER STORM WARNING CONTINUES THROUGH SATURDAY FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY. REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS. A WINTER STORM WARNING CONTINUES THROUGH SATURDAY FOR PORTIONS OF THE NORTHERN MOUNTAINS. REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO LAM
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:18 PM PST | Severe Thunderstorm Warning | STO | Tehama | 27 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.